Should the title be “Side Effects of Generic Wellbutrin” or “What to Take if You Want to Lose Your Mind!”?

I’m going to try and articulate this as best I can. I hope that my word skills don’t fail me now. If they do I want you to understand why. I feel about as composed as someone who’s trying to breathe with a bag over their head. More often than not my mind is fuzzy and thoughts befuddled. Occasionally I get a reprieve and have moments where I’m lucid. Sadly, not enough of them anymore. I think I might have figured out why though. I believe my medicine is making me sick. I’m going to share this because I want all of you to be careful what you’re taking. Don’t just assume someone else knows best.

I’ve been on antidepressants off and on for most of my adult life. Chemical imbalance, shitty life, or both. For whatever reason I’ve always been broken. It took a very long time and many different prescriptions to finally find something that worked for me. Trust me, I’ve tried many. Approximately fifteen years ago, while battling a breakdown brought on by a panic disorder, was when the doctor finally prescribed something that we found actually worked for me. This miracle was called Wellbutrin. With the help of that and Xanax for a time I overcame my panic disorder. Soon the depression also lifted, I was able to look at things in my life more clearly, and divorced a man that was contributing to my being sick. I then moved on. There were a few more times in the years since that I’ve had to rely on this ‘miracle’ drug to get me over emotional humps, and each time it has done the trick. Each time…till this time. 

I’ve shared with all of you about the emotional hurdles I’ve had to overcome the last few years: The isolation from living in the country and not being able to leave by myself because of this unfortunate dui I got nearly four years ago. The suicide of my best friend five months after that. The depression that followed both of those. All of which caused me to seek out counseling for a time, with this counselor putting me back on medication. This medication once again began to work its magic; enough that I was able to feel confident enough to start this blog last January. Unfortunately, my funding for the meds ran out, the counselor that had been so helpful relocated to another practice, so I did the next best thing; I took advantage of my husband’s new insurance and went to the local doctor for a prescription.

I’ve always assumed generic means ‘just as good, but just cheaper’. To be honest I really didn’t pay any attention to the prescription at all. I went to the new doctor, told him the things I was dealing with, said I was feeling better but was hesitant to go off it till I felt I was 100%, and assured him that this was what had always worked for me. He called in the prescription, I picked it up, and began taking it diligently. It didn’t occur to me after that anything was wrong, because my life was turned upside down again by circumstances that were beyond my control. I just assumed it was normal for me to be feeling like shit even on the medication.

I didn’t get better. You all know this. I had my high moments, but mostly I struggled through the down ones, and tried to keep a smile on my face in spite of it and be happy. When my dog, Sully, got sick with cancer this past summer was when I knew I needed to do something about the depression, because it got increasingly worse. I went back in to the doctor the end of August, told him what was going on, and he upped the dosage. Where I had been taking 300 mg a day, he then put me on 450, which was the highest dosage allowed. I thought surely that would help. It didn’t. I got worse.

I really thought it was just me. I’ve had a ton of excuses why in the past year: A close, family member that broke my heart. My oldest son going to prison. My youngest son moving out of the house. The death of my Pitbull, Sully from cancer, and then the death of my Chihuahua, Hound Dog, just six weeks later. Add to that the holidays which suck because I dwell on all the deaths of loved ones that have passed, and it pretty much explains why I wasn’t getting any better, right? I mean, medication can only do so much, right? Right? 

My mind began to shut down. I would find myself having lapses of memory. I couldn’t get back into a routine, which has always helped motivate me. I had no energy. I either couldn’t sleep, or couldn’t get out of bed I was so tired. I no longer had a desire to clean my house or make love to my husband. I began shutting myself off from people for lengths of time, and only seemed to feel comfortable around anyone with the aid of alcohol and other people to distract me. I found myself unable to write…to focus on anything. I found myself drawing away from others, and couldn’t concentrate enough to even read other blogs. The more I drew into myself the worse it got. Eventually leading up to the last month when the panic attacks and shakes began again. And most recent, the last couple of weeks when the suicidal thoughts began coming back. Thoughts I’ve lied to others about so they wouldn’t worry. Thoughts that pissed me off, because I am a huge advocate of life since my best friend took hers. Thoughts that scared me because I knew I was reaching a point where I was capable of acting upon them. 

I wasn’t so much trying to self-diagnose when I went online a few days ago to look into the medication I was taking, as I was to just see if any of the symptoms I’ve been experiencing could be side effects. I’m well aware of the fact that sometimes the body chemistry changes over time, and when it does the affect the medication has on it changes. I thought possibly my body chemistry had changed, and that maybe the side effects that the medication was capable of producing, that I had been fortunate enough not to experience before, were just now manifesting themselves. Hey, when you’re sick you grasp at straws. I really didn’t expect to find what I did though. I was absolutely stunned by the multitude of people that complained–and had been complaining for years–on many different websites about generic Wellbutrin. Like I said, I always assumed generic meant ‘just as good, just cheaper’. I no longer feel that way.

I don’t have to go into detail about the complaints I read. I just cited them all when I told you how sick I’ve been getting. I LITERALLY  read the same exact symptoms I’ve been experiencing, over and over again, from one person after another. Some even stating that they too were on a very high dosage, and how not only were they not getting better, but were getting significantly worse. Many quoting the same thing I believed… “I thought it was just me!”

I took it upon myself to start tapering down my dosage. I don’t have the money to go in to see the doctor to find something else–that probably won’t work anyway–but know I’m definitely not staying on whatever this shit is. I did call my pharmacist today, who was honest enough to tell me that, yes…he has had a few complaints similar to mine before. He is going to send in a request to the insurance company to see if they will pay for the actual Wellbutrin–which I know is incredibly high–but I told him if that fails I’m discontinuing medication altogether. I’ve already begun looking into some herbal alternatives.   I don’t actually see where I can be much worse off than I already am. I might also add that just in the last few days I’ve been off the 450 mg and tapered to the 300 the shakes are beginning to subside a little and the panic attacks are not as frequent. I feel very safe in assuming that once I’m off it completely I may still be depressed, but the other will subside altogether.

I can’t stress enough how important it is to look into what you’re taking. And don’t just assume that generic means same or safe. I’ve read enough in the past week to realize that there is reason enough for suspicion and alarm. I’ve suffered through enough to know if it doesn’t feel right, then it’s probably not right. And don’t assume that it might just be you. Most of us know ourselves well enough to know when it is, or isn’t. Trust yourself.

I suck at adding links anyway, and am not in the best frame of mind, but if you want to do some research yourself, I found everything I needed to know just by keying in the words ‘side effects of generic wellbutrin’ into google. One website in particular was call The Peoples Pharmacy. Just a little FYI for ya. 

Advertisements